New Mexico, 2010

Blizzard in New Mexico, December 29 to 30, 2010

December 29 to 30, 2010 · NWS EPZ · 2 events in 2 counties and zones

A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds and heavy mountain snows to the region. Blizzard conditions were reported in many areas of Northern Grant County and the Sacramento Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A powerful upper low digging out of the Pacific Northwest brought a strong cold front with damaging winds and heavy mountain snows to the region. Blizzard conditions were reported in many areas of Northern Grant County and the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 29, 1:50 PM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Dec 29, 1:50 PM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MST WED DEC 29 2010

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING VERY STRONG
WINDS TO THE LOWLANDS AND BLIZZARD CONDITIONS TO THE MOUNTAINS ON
THURSDAY. COLDER AIR WILL MOVE INTO THE AREA ON FRIDAY WITH
TEMPERATURES WELL BELOW NORMAL BOTH FRIDAY AND SATURDAY. CALMER AND
DRIER CONDITIONS FOR THE FIRST PART OF NEXT WEEK WITH NEAR NORMAL
TEMPERATURES.

&&

.DISCUSSION...
AN APPROACHING DEEP UPPER LEVEL STORM SYSTEM WILL BRING A LOT OF
WEATHER TO THE SOUTHWEST OVER THE NEXT 48 HOURS. RIGHT NOW THE
SURFACE PRESSURE GRADIENT IS RELATIVELY TIGHT WHICH HAS BROUGHT UP
THE WINDS SOME TODAY. BUT THE PRESSURE GRADIENTS WILL TIGHTEN
EVEN MORE ON THURSDAY AND WE WILL SEE SOME PRETTY STRONG WINDS
WORK DOWN FROM ALOFT. SO A HIGH WIND WARNING IS IN EFFECT FOR ALL
OUR LOWLAND ZONES. WE WILL SEE 35 TO 45 MPH WITH GUSTS TO 60
POSSIBLE BY THURSDAY AFTERNOON. WE COULD SEE SOME DAMAGING WINDS
AS WINTER WIND EVENTS TEND TO HAVE A LITTLE MORE ENERGY. FAVORED
WIND LOCATIONS EAST OF THE MOUNTAINS COULD SEE A LITTLE STRONGER
WINDS WITH GUSTS TO 70 MPH. TO MAKE MATTERS WORSE BOTH OUR
MOUNTAIN ZONES WILL BE RECEIVING SIGNIFICANT SNOW FALLS DURING THE
DAY ON THURSDAY...THIS COMBINED WITH THE WIND WILL BRING BLIZZARD
CONDITIONS FOR THOSE MOUNTAIN ZONES...SO THEY HAVE BEEN PLACED
UNDER A BLIZZARD WARNING FOR THURSDAY AS WELL. SNOWFALL TOTALS IN
THE GILA WILL BE FROM 5 TO 10 INCHES WHILE THE SACS COULD SEE 4 TO
8 INCHES...BOTH THE GFS AND NAM INDICATE THAT THE GILA COULD SEE
ISOLATED AMOUNTS IN EXCESS OF 1 FOOT OF SNOW...BUT FOR NOW I WILL
STICK WITH THE 4 TO 8 INCHES. LATE ON THURSDAY THIS UPPER LEVEL
STORM SYSTEM WILL DRAG AN ARCTIC FRONT ACROSS THE ENTIRE AREA
WHICH WILL USHER IN MUCH COLDER AIR. TEMPERATURES ON FRIDAY AND
SATURDAY WILL RUN 15 TO 20 DEGREES BELOW NORMAL. FOR SATURDAY WE
COULD SEE THE COLDEST TEMPERATURES WE HAVE SEEN IN AWHILE. RIGHT
NOW THE NAM IS KEEPING THE CLOUDS ON TOP OF US THROUGH SATURDAY
WHICH WOULD KEEP US A LITTLE "WARMER" BUT FOR NOW I THINK WE WILL
SEE SOME CLEARING WHICH MEANS WE COULD SEE SINGLE DIGITS IN THE
MOUNTAINS AND TEENS IN THE LOWLANDS.

FOR THE FIRST PART OF NEXT WE WILL SEE A SOUTHWEST FLOW DEVELOP
ALOFT WHICH WILL HELP TO SLOWLY WARM US UP TO A LITTLE ABOVE
NORMAL BY TUESDAY. THE EXTENDED MODELS ARE STILL TRYING TO FIGURE
OUT WHERE TO PLACE OUR NEXT UPPER LOW FOR THE MIDDLE OF NEXT WEEK.
THE CURRENT TREND HAS BEEN TO KEEP IT TO OUR WEST OR TO FLATTEN IT
OUT AND QUICKLY MOVE IT THROUGH US. EITHER WAY MAKES IT FOR A NON
WEATHER MAKER FOR US.

&&

.AVIATION...VALID 29/00Z-30/00Z.
INCREASING CLOUDINESS TONIGHT INTO THURSDAY WITH SCATTERED RAIN AND
MOUNTAIN SNOW SHOWERS. VSBY 4-6SM IN SCATTERED SHRA OVER LOWER
ELEVATIONS OVERNIGHT INTO THURSDAY AND LESS THAN 1SM IN SHSN ABOVE
6000 MSL OVERNIGHT. SNOW LEVEL WILL LOWER TO AROUND 5000 MSL
THURSDAY AFTERNOON AND EVENING AND DOWN TO THE DESERT FLOOR BY
FRIDAY MORNING. BREEZY TO WINDY OVERNIGHT WITH WEST TO SOUTHWEST
WINDS 20-25KTS GUSTING TO 35 KTS...THEN STRONG WINDS THURSDAY WITH
30-40KTS SUSTAINED GUSTING TO 50KTS AND POSSIBLY HIGHER...ESPECIALLY
OVER EASTERN SLOPES.

&&

.FIRE WEATHER...
AN APPROACHING WINTER STORM WILL BRING SHOWERS OF RAIN AND HIGH
ELEVATION SNOW TO THE GILA REGION THIS EVENING...CHANGING OVER
TO SNOW AFTER MIDNIGHT. A BLIZZARD WARNING IS IN EFFECT FOR THE
GILA WILDERNESS TONIGHT AND THURSDAY AND FOR THE SACRAMENTO MTNS
THURSDAY INTO THURSDAY NIGHT. BREEZY TO WINDY OVERNIGHT AS THE
PRESSURE GRADIENT TIGHTENS AHEAD OF THE STORM. WIND ADVISORIES
ARE IN EFFECT OVER MOST OF THE AREA UNTIL 8 PM TONIGHT AND MAY
HAVE TO BE EXTENDED INTO THE OVERNIGHT HOURS. IN ADDITION...A
HIGH WIND WARNING HAS BEEN ISSUED FOR THURSDAY OVER MOST OF THE
AREA. SNOW ACCUMULATION IN THE GILA WILL TOTAL 5 TO 10 INCHES BY
THURSDAY NIGHT...WHILE THE SACRAMENTO MTNS WILL HAVE 4 TO 8 INCHES
OF SNOW BY FRIDAY MORNING. A STRONG SURFACE COLD FRONT ASSOCIATED
WITH THE STORM WILL PASS THROUGH THURSDAY NIGHT WITH TEMPERATURES
DROPPING 15 TO 20 DEGREES BEHIND THE FRONT FRIDAY. ANY LINGERING
RAIN SHOWERS WILL MIX WITH OR CHANGE OVER TO SNOW THURSDAY NIGHT
INTO FRIDAY...EVEN THE DESERT LOWLANDS COULD HAVE A LIGHT DUSTING
OF SNOW. COLD SATURDAY AND SUNDAY WITH LINGERING FLURRIES AND SNOW
SHOWERS POSSIBLE IN THE GILA REGION. THE REST OF THE AREA WILL
REMAIN DRY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 44  57  31  45  20 /  10  20  20  10   0
SIERRA BLANCA TX        38  59  31  45  17 /  10  10  20  10   0
LAS CRUCES              41  55  27  43  17 /  10  20  20  10   0
ALAMOGORDO              41  57  27  45  17 /  20  40  40  10   0
CLOUDCROFT              27  34  16  25   7 /  30  80  50  20  10
TRUTH OR CONSEQUENCES   39  51  27  42  17 /  20  50  20  10   0
SILVER CITY             30  38  21  32  14 /  90  90  30  20   0
DEMING                  40  54  27  42  17 /  30  30  30  10   0
LORDSBURG               39  52  22  40  16 /  90  60  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ022>025-030>032.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST THURSDAY
     NIGHT FOR NMZ022.

     BLIZZARD WARNING FROM 5 AM THURSDAY TO MIDNIGHT MST THURSDAY
     NIGHT FOR NMZ025.

     HIGH WIND WARNING FROM 10 AM TO 8 PM MST THURSDAY FOR NMZ023-024-
     030>032.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     THURSDAY NIGHT FOR NMZ030.

TX...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR TXZ055-056.

     HIGH WIND WARNING FROM 10 AM TO 8 PM MST THURSDAY FOR TXZ055-056.

&&

BRICE/PARK
Hazardous weather outlook, Dec 29, 6:21 AM MST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
621 AM MST WED DEC 29 2010

NMZ022>025-030>032-TXZ055-056-301300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
621 AM MST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING. BLOWING DUST WILL DEVELOP WITH THESE
WINDS AND LOCAL VISIBILITIES OF LESS THAN ONE MILE ARE POSSIBLE.
SHOWERS IN THE GILA WILL TURN TO SNOW LATE TONIGHT AND BECOME HEAVY
AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINTER STORM TO CONTINUE THURSDAY INTO EARLY FRIDAY. OCCASIONAL
HEAVY SNOW WILL CONTINUE IN THE GILA AND SPREAD TO THE SOUTHERN
SACRAMENTO MOUNTAINS. WINDS ON THURSDAY WILL INCREASE TO 35 TO 45
MPH WITH GUSTS TO 60 MPH WITH BLOWING DUST AND POSSIBLE POOR
VISIBILITIES. NO OTHER HAZARDOUS WEATHER WEATHER EXPECTED AFTER
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Southwest Mountains/Lower Gila Region

When
December 29, 11:00 PM MST to December 30, 11:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Trained Spotter

Blizzard conditions were reported at many locations around the Gila along with heavy snow. There were numerous reports of over 6 inches of snow across this region. The heaviest snowfall totals that were reported include: 10.5 inches in Pinos Altos, 10.3 inches 4 miles south of Silver City, and 10.1 inches 2 miles north-northwest of Little Walnut Village.

Blizzard, Southern Sacramento Mountains

When
December 30, 4:00 AM MST to 11:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Trained Spotter

Heavy snow was reported in the Southern Sacramento Mountains with a maximum snowfall of 12 inches reported in Dry Canyon. Other snowfall reports included 5.5 inches in Cloudcroft and 4.2 inches 2 miles south of Cloudcroft. Blizzard conditions were also reported in open areas across the Sacramento Mountains with a peak wind gust of |61 mph reported near High Rolls.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271405, 271409.